Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 38, NWS Birmingham, AL

February 9, 2020Bibb County, Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 9, 2020, 8:24 PM CST for Bibb County, Dallas County, Perry County, Alabama. It took effect at Feb 10, 2020, 10:07 PM CST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2020, 8:24 PM CST (02:24 UTC)
In effect from
Feb 10, 2020, 10:07 PM CST
Expired
Feb 13, 2020, 10:13 AM CST
In force
60 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River at Centreville (CKLA1). The gauge peaked at 30.76 ft at Feb 11, 2020, 6:00 PM CST.

actionminormoderate10203002/1002/1102/1202/1302/14
Action stage
23 ft
Minor stage
23 ft
Moderate stage
36 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02424000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 9, 5:59 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 5:59 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
559 PM CST Sun Feb 9 2020

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
/Updated at 0320 PM CST Sun Feb 09 2020/

.SHORT TERM...

Through Monday.

Weak ridging over the Southeast U.S. will provide enough subsidence
for minimal cloud cover and a dry forecast this evening. Strong
southwest flow aloft and a rapidly moving northern stream short wave
trof will pull deeper moisture northeast into north Alabama later
tonight. Showers will likely arrive in the northwest counties
between 3 am and 6 am Monday. The short wave trof will push a low
level front to the Alabama and Tennessee Monday afternoon. The axis
of heavier rainfall will set-up across Marion and Winston counties,
where rainfall totals thru Monday afternoon will be in the 1 to 2
inch range. Rainfall totals will drop off quickly closer to the I-20
corridor, where totals will be in the 0.5 to 1 inch range. The air
mass will be stable in the the low levels, but some elevated
instability north of I-20 could produce isolated thunderstorms.

Temperatures will be milder tonight than previous mornings, with
lows in the mid to upper 40s across the far eastern counties, and
lower 50s elsewhere. A tightening surface pressure gradient will
keep winds in the 5-10 mph range overnight.

58/rose

.LONG TERM...
/Updated at 0320 PM CST Sun Feb 09 2020/

/Continued rainy period with associated flood risk; rain totals
maximized near & north of I-20 at ~4-7" for both events; mid-week
severe potential/

Monday night through Tuesday.

Training rainfall, heavy at times, will persist near & north of
Interstate 20 Monday night as a shortwave moves by, coupled with a
low-level jet, anamously high precipitable water, and some MU-
CAPE up against the front. On top of already saturated ground,
this rainfall will bring a threat of flooding. Additionally, an
embedded strong storm cannot be ruled out with this first wave of
convection.

The period of training and at times heavy rain should ease
through the post-sunrise morning hours on Tuesday; however, areas
of shower activity are expected through the afternoon & night. The
stalled front is forecast to begin moving northward late in this
period in response to an approaching trough & developing surface
low toward our west. This evolving setup will bring our next
period of active weather.

Wednesday through Thursday.

Before today, with some variability, models hinted that our area
could become involved within a warm sector as the previously
stalled front moved northward. This scenario has continued with
the last few runs of guidance, resulting in at least some severe
risk needing to be advertised.

As the upper trough nears, strong wind fields will overspread
Central Alabama through Wednesday. While a surface low center is
progged to skirt by toward our northwest, surface trajectories
are modeled to veer with time; however, low-level shear will be
quite strong. Thermo parameters aren't all that impressive due to
weak lapse rates & the presence of a couple layers of warmer air
aloft. Even so, the GFS/EURO are managing weak CAPE values. In
all, there's at least some potential for a line of storms to
produce damaging straight-line winds and a couple tornadoes. This
threat looks to be focused late Wednesday/6PM into early
Thursday/6AM. To start, will go with a 'slight risk' where an
overlap of parameters will exist & a 'marginal risk' where the
low-level jet may have a tendency to outrun the front with surface
winds having also veered even more-so. Refinements will occur as
we get closer to Wednesday and more guidance becomes available.
Graphics are available on our web page and social media.

On top of this, the cold front will bring another round of heavy
rain. Thankfully the activity should move along quickly, but
locations near Interstate 20 could still tack on another ~1-2
inches. This will result in a renewed flood concern. The front
will exit stage right during the afternoon.

Friday through Saturday.

We'll close the work week with a cooler, drier air mass & clear
conditions. It looks like we'll have another system affecting the
region into the second half of the weekend.

89^GSatterwhite

&&

.AVIATION...
00Z TAF Discussion.

VFR conds expected thru 12z with a mix of mid and high clouds
streaming across the area. Moisture will increase by early Monday
morning, with cigs falling to 3kft after sunrise. Flight conditions
will deteriorate through the day, as rain spreads across the
northern half of the area. Reduced cigs and vis are expected, with
most sites with MVFR conditions. Cannot rule out periods of IFR by
late afternoon. Expect a slow expansion southward of rainfall, and
will not include showers at MGM until after 10/21Z.

Some guidance is showing a period Monday morning of wind sheer
across the north , as winds just off the surface increase from the
south. Expect surface winds to also increase from the south, at 7-
10kts during the time, and will leave wind shear out of the
forecast. Will re-assess expected surface winds with the next
issuance.

14

&&

.FIRE WEATHER...

Rain will begin moving into the area tonight across northwest
Alabama. An axis of heavy rain and a few storms is then expected
near and north of the Interstate 20 corridor through early
Tuesday, with showers elsewhere. There will be a break in the
heavy rain Tuesday afternoon into Wednesday, though periods of
showers will still occur. Another round of rain and storms moves
through late Wednesday into early Thursday as a cold front moves
through the region. Dry weather is expected Friday into Saturday,
though another system could move into the region for the second
half of the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  63  57  67  50 /  20 100 100  80  60
Anniston    46  65  60  69  53 /  10  80 100  80  60
Birmingham  52  66  60  67  54 /  20  90 100  80  60
Tuscaloosa  53  68  60  67  54 /  20  80 100  80  60
Calera      51  67  61  68  55 /  10  70 100  80  50
Auburn      47  67  61  71  58 /  10  20  70  80  40
Montgomery  50  72  63  75  60 /   0  30  80  80  40
Troy        50  72  63  76  61 /   0  20  50  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch from Monday morning through Tuesday afternoon for
the following counties: Bibb...Blount...Calhoun...Cherokee...
Clay...Cleburne...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Marion...Pickens...Randolph...Shelby...St. Clair...
Sumter...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 9, 6:52 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
652 PM CST Sun Feb 9 2020

ALZ011>015-017>050-110400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
652 PM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details on the rises and expected
crest values.

Periods of heavy rainfall are expected Monday through Thursday.
Recent heavy rainfall has produced saturated soil conditions, and
any additional rainfall could produce flash flooding issues.

There is a potential for severe storms Wednesday night into early
Thursday morning. Damaging winds and a couple of tornadoes appear
possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Monday and Wednesday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:24 PM CSTRiver Flood WarningBMXDallas, Perry7 days
Feb 10, 3:40 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more30 hr
Feb 10, 10:05 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Sumter, Tuscaloosa6 hr
Feb 10, 10:13 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 10, 11:33 AM CSTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby6 hr
Feb 10, 11:53 AM CSTFlash Flood WarningBMXLamar, Marion, Winston6 hr
Feb 10, 12:18 PM CSTFlash Flood WarningBMXGreene, Pickens, Sumter, Tuscaloosa6 hr
Feb 10, 12:32 PM CSTFlash Flood WarningBMXBibb, Jefferson, Shelby6 hr
Feb 10, 1:08 PM CSTAreal Flood WarningBMXCherokee72 hr
Feb 10, 1:09 PM CSTAreal Flood WarningBMXCherokee5 days
Feb 10, 1:23 PM CSTAreal Flood WarningBMXCherokee24 hr
Feb 10, 1:50 PM CSTRiver Flood WarningBMXJefferson14 hr
Feb 10, 1:51 PM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair, Talladega6 hr
Feb 10, 2:30 PM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Etowah, St. Clair, Talladega6 hr
Feb 10, 2:49 PM CSTFlash Flood WarningBMXBibb, Chilton, Hale, Perry6 hr
Feb 10, 3:03 PM CSTAreal Flood AdvisoryBMXChambers, Clay, Randolph5 hr
Feb 10, 3:39 PM CSTAreal Flood AdvisoryBMXCoosa4 hr
Feb 10, 3:49 PM CSTAreal Flood AdvisoryBMXCleburne, Talladega5 hr
Feb 10, 4:45 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Walker4 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.